Feb. 16, 2010 -- The dead fish smell of a popular diabetes drug may cause
some people to discontinue its use.
Metformin, an oral drug commonly used to treat type 2 diabetes, generally
has few serious side effects, but gastrointestinal upset and nausea are common.
Although these effects have been well documented in studies, researchers say
one unique characteristic of the pills may have been overlooked as a potential
cause of the nausea: their strong fishy odor.
Researchers say adverse reactions to the smell of metformin (sold
generically and under the brand name Glucophage), have not been documented in
medical literature, but hundreds of postings to message boards on the Internet
note the strong fishy smell of the drug.
In their report, published in the Annals of Internal Medicine,
researchers describe two cases in which patients discontinued use of generic
metformin because of what they described as the nauseating smell of the
Researchers say the odor, described as fishy or "like old locker room sweat
socks," varies considerably between generic versions of metformin and seems to
be more apparent with the immediate-release formulations.
"Our cases show that the distinctive odor of metformin (independent of
other, well-known gastrointestinal adverse effects of the medication) causes
patients to stop taking the drug," write researcher Allen L. Pelletier, MD, of
the Medical College of Georgia in Augusta, and colleagues. "Patients may report
that metformin nauseates them but do not further elaborate or distinguish this
as a visceral reaction to the smell of the drug."
Instead, when patients stop taking metformin, researchers say physicians
should ask about any reaction to the smell of the drug and try a film-coated,
extended-release formulation of metformin as an alternative.
Get the latest Diabetes newsletter delivered to your inbox!
Your level is currently
If the level is below 70 and you are experiencing symptoms such as shaking, sweating or difficulty thinking, you will need to raise the number immediately. A quick solution is to eat a few pieces of hard candy or 1 tablespoon of sugar or honey. Recheck your numbers again in 15 minutes to see if the number has gone up. If not, repeat the steps above or call your doctor.
People who experience hypoglycemia several times in a week should call their health care provider. It's important to monitor your levels each day so you can make sure your numbers are within the range. If you are pregnant always consult with your health care provider.
Congratulations on taking steps to manage your health.
However, it's important to continue to track your numbers so that you can make lifestyle changes if needed. If you are pregnant always consult with your physician.
Your level is high if this reading was taken before eating. Aim for 70-130 before meals and less than 180 two hours after meals.
Even if your number is high, it's not too late for you to take control of your health and lower your blood sugar.
One of the first steps is to monitor your levels each day. If you are pregnant always consult with your physician.
Thank you for signing up for the WebMD Diabetes Newsletter!
You'll find tips and tricks as well as the latest news and research on Diabetes.
Did You Know Your Lifestyle Choices
Affect Your Blood Sugar?
Use the Blood Glucose Tracker to monitor
how well you manage your blood sugar over time.